Alert archive / Montana / Red Flag Warnings in 2022

Red Flag Warning 4, NWS Missoula, MT

August 1, 20228 counties in Montana

NWS Missoula, MT issued this red flag warning at Aug 1, 2022, 8:17 AM MDT for 8 counties in Montana. It took effect at Aug 1, 2022, 12:00 PM MDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 1, 2022, 8:17 AM MDT (14:17 UTC)
In effect from
Aug 1, 2022, 12:00 PM MDT
Expired
Aug 1, 2022, 9:00 PM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Glacier County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 79 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 5:28 PM MDTNON-TSTM WND GST 453 Sw Cut Bank, MTASOS STATION KCTB CUT BANK AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 2.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5499 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

283 
WWUS85 KMSO 011417
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
817 AM MDT Mon Aug 1 2022

MTZ104>107-020300-
/O.NEW.KMSO.FW.W.0004.220801T1800Z-220802T0300Z/
Kootenai-Flathead/Glacier Park-West Lolo-Flathead Reservation-
817 AM MDT Mon Aug 1 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

* Affected area: Fire Zone 104 (Kootenai). Fire Zone 105 
  (Flathead/Glacier Park). Fire Zone 106 (West Lolo). Fire Zone 
  107 (Flathead Reservation). 

* Impacts: The combination of gusty winds, low humidity, and an
  unstable atmosphere will result in critical fire weather
  conditions Monday afternoon and evening.

* Winds: West to southwest winds 10 to 20 mph with gusts up to 35
  mph.

* Minimum humidities: 10 to 18 percent

&&

$$
1 follow-up statement
924 
WWUS85 KMSO 020240
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
840 PM MDT Mon Aug 1 2022

MTZ104>107-020345-
/O.EXP.KMSO.FW.W.0004.000000T0000Z-220802T0300Z/
Kootenai-Flathead/Glacier Park-West Lolo-Flathead Reservation-
840 PM MDT Mon Aug 1 2022

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

* Affected area: Fire Zone 104 (Kootenai). Fire Zone 105 
  (Flathead/Glacier Park). Fire Zone 106 (West Lolo). Fire Zone 
  107 (Flathead Reservation). 


&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 1, 3:33 AM MDT, 4 hours 44 minutes earlier.

Area forecast discussion, Aug 1, 3:33 AM MDT, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
333 AM MDT Mon Aug 1 2022

.DISCUSSION...Today will likely be the last day of excessive heat
for the Northern Rockies. Temperatures will once again range in
the upper 90s and low 100s in western Montana, and 100-110 in the
valleys of north-central Idaho. As such, the Heat
Warnings/Advisories will remain in place for one more day. Another
shortwave trough, much like the one experienced yesterday will
traverse the apex of the ridge of high pressure this afternoon,
that will bring another round of breezy conditions to the region.
There will be slightly more moisture associated with the wave,
that is expected to kick off a few isolated showers and
thunderstorms over north-central Idaho, south of highway 12, and
across Lemhi County and southwest Montana. Gusty winds up to
around 40 mph will be the main concern, as most of the convection
will be quite dry.

Another wave of energy will swing through the region Tuesday, that
will further weaken the high pressure ridge and push it south and
east. This wave will finally allow temperatures to cool closer to
where we should be this time of the year, but still above normal.
However, this wave will bring another round of gusty winds, along
with very dry conditions. Tuesday is continuing to trend toward
another day of potential critical fire weather concerns, as the
gusty winds coupled with the dry conditions, will be a recipe for
new and existing wildfires to spread quickly. Isolated showers and
thunderstorms are also expected in the same locations as today
(Monday), across north-central Idaho and southwest Montana.

Wednesday through Friday, the Northern Rockies will transition
into a southwesterly flow, bringing a slight increase in
atmospheric moisture from the southwest, moistly in the form of
clouds. Forecast models continue to trend away from beneficial
monsoonal moisture making it this far north, that were being
advertised a few days ago. However, some locations across the area
could see some welcome rainfall by this weekend, just not as
widespread as previously thought.

&&

.AVIATION...Clouds will increase across Northern Rockies air space
through Tuesday, particularly for points near KMSO and southward.
Rain showers and some thunderstorms will develop mainly across
southwest Montana and along the Salmon River corridor (KSMN
westward) 01/1800Z-02/0300Z. Wildfire smoke will continue to
reduce visibility at times, particularly for incidents between
KMSO-KSMN, KMSO-KGPI. Winds will gust to 40 knots over terrain by
Tuesday, as a cold front moves across the region. Showers and
thunderstorms will redevelop Tuesday afternoon as well, obscuring
terrain and reducing visibility at times.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Heat Advisory until midnight MDT tonight Flathead/Mission
     Valleys...Missoula/Bitterroot Valleys.

     Heat Advisory until midnight MDT tonight Kootenai/Cabinet
     Region...Lower Clark Fork Region.

ID...Excessive Heat Warning until 11 PM PDT this evening Lower Hells
     Canyon/Salmon River Region...Orofino/Grangeville Region.

     Heat Advisory until 11 PM PDT this evening Northern Clearwater
     Mountains...Southern Clearwater Mountains.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:37 PM MDTSpecial Weather StatementMSOMissoula38 min
Aug 1, 5:25 PM MDTSpecial Weather StatementMSOMissoula50 min

Nearby

Red Flag Warnings in Montana, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.